Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 22, NWS St. Louis, MO

April 2, 2014Callaway County, Montgomery County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 2, 2014, 7:44 AM CDT for Callaway County, Montgomery County, Missouri. It was in force for 46 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 2, 2014, 7:44 AM CDT (12:44 UTC)
Expired
Apr 2, 2014, 8:30 AM CDT
In force
46 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Callaway County, MO, Montgomery County, MO

The radar

The St Louis radar (KLSX), 99 km from the middle of the area, began a volume at 12:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 2, 7:50 AM CDTHAIL 1Fulton, MOE-SPOTTER REPORT OF 1-INCH HAIL. NUMEROUS REPORTS OF QUARTER-SIZED HAIL IN FULTON.
Apr 2, 7:51 AM CDTHAIL 1Fulton, MO
Apr 2, 7:55 AM CDTHAIL 1.25Fulton, MO
Apr 2, 8:22 AM CDTHAIL 14 W Fulton, MODIME TO QUARTER SIZED HAIL ALONG ROUTE H WEST OF FULTON
Apr 2, 8:22 AM CDTHAIL 1.252 Se Fulton, MOHALF DOLLAR SIZE HAIL.
Apr 2, 8:28 AM CDTHAIL 0.753 S Fulton, MO
Apr 2, 8:28 AM CDTHAIL 13 S Fulton, MOHAIL UP TO THE SIZE OF QUARTERS SOUTH OF FULTON.
Apr 2, 8:31 AM CDTHAIL 0.88Fulton, MOHAIL BETWEEN DIME AND NICKEL SIZED COVERS THE GROUND AN INCH DEEP ON ROADWAYS IN FULTON. THIS WAS BECOMING A TRAFFIC HAZARD.
Apr 2, 8:31 AM CDTHAIL 0.88Williamsburg, MO
Apr 2, 8:36 AM CDTHAIL 0.88Fulton, MOHAIL SIZE DIME TO NICKEL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.7 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2014-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 811 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2014-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 330 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
811 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
330 m²/s²
0-3 km storm-relative helicity
347 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

327 
WUUS53 KLSX 021244
SVRLSX
MOC027-139-021330-
/O.NEW.KLSX.SV.W.0022.140402T1244Z-140402T1330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
744 AM CDT WED APR 2 2014

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CALLAWAY COUNTY IN CENTRAL MISSOURI...
  MONTGOMERY COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 830 AM CDT

* AT 742 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
  OF FULTON...AND MOVING EAST AT 45 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FULTON AROUND 750 AM CDT.
  WILLIAMSBURG AROUND 810 AM CDT.
  SHAMROCK AND MINEOLA AROUND 815 AM CDT.
  MONTGOMERY CITY AND NEW FLORENCE AROUND 825 AM CDT.
  BUELL AND BELLFLOWER AROUND 830 AM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE KINGDOM CITY AND DANVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3889 9215 3906 9166 3906 9163 3907 9163
      3915 9142 3914 9136 3895 9126 3893 9127
      3871 9209 3883 9215 3887 9215 3887 9216
TIME...MOT...LOC 1244Z 248DEG 38KT 3883 9202

HAIL...1.00IN
WIND...<50MPH

$$

BROWNING
2 follow-up statements
792 
WWUS53 KLSX 021253
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
753 AM CDT WED APR 2 2014

MOC027-139-021330-
/O.CON.KLSX.SV.W.0022.000000T0000Z-140402T1330Z/
CALLAWAY MO-MONTGOMERY MO-
753 AM CDT WED APR 2 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MONTGOMERY AND
NORTHERN CALLAWAY COUNTIES UNTIL 830 AM CDT...

AT 749 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FULTON...AND 
MOVING EAST AT 45 MPH. QUARTER SIZE HAIL WAS REPORTED IN FULTON AT 
750 AM CDT.

HAZARD...QUARTER SIZE HAIL.

SOURCE...PUBLIC.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILLIAMSBURG AND SHAMROCK AROUND 810 AM CDT.
  MINEOLA AROUND 815 AM CDT.
  MONTGOMERY CITY AND NEW FLORENCE AROUND 825 AM CDT.
  BUELL AND BELLFLOWER AROUND 830 AM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE DANVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3889 9215 3906 9166 3906 9163 3907 9163
      3915 9142 3914 9136 3895 9126 3893 9127
      3871 9209 3883 9215 3887 9215 3887 9216
TIME...MOT...LOC 1253Z 248DEG 38KT 3887 9191

HAIL...1.00IN
WIND...<50MPH

$$

BROWNING
962 
WWUS53 KLSX 021326
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
826 AM CDT WED APR 2 2014

MOC027-139-021337-
/O.EXP.KLSX.SV.W.0022.000000T0000Z-140402T1330Z/
CALLAWAY MO-MONTGOMERY MO-
826 AM CDT WED APR 2 2014

...THE SEVERE THUNDERSTORM WARNING FOR MONTGOMERY AND NORTHERN 
CALLAWAY COUNTIES HAS BEEN REISSUED...

PLEASE REFER TO THAT BULLETIN FOR THE LATEST SEVERE WEATHER
INFORMATION.

LAT...LON 3889 9215 3906 9166 3906 9163 3907 9163
      3915 9142 3914 9136 3895 9126 3893 9127
      3871 9209 3883 9215 3887 9215 3887 9216
TIME...MOT...LOC 1327Z 248DEG 38KT 3900 9148

$$

KANOFSKY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 6:57 AM CDT, 47 minutes earlier.

Area forecast discussion, Apr 2, 6:57 AM CDT, 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
657 AM CDT Wed Apr 2 2014

.UPDATE:
Issued at 654 AM CDT Wed Apr 2 2014

Updating the forecast for this morning based on latest radar
trends. Will have categorical POPs march east along I-70 this
morning as convection to our west as the low level jet continues
to veer to the southwest. Could see an additional inch of rainfall
along this corridor.

CVKING

&&

.SHORT TERM:  (Through Tonight)
Issued at 327 AM CDT Wed Apr 2 2014

Expect ongoing TSRA to continue to move ewd this morning and shud
continue to back build into at least central MO if not further W
into wrn MO thru at least sunrise. TSRA over ern KS shud lift
enewd this morning and affect mainly the nrn half of the CWA.
These storms shud move ewd out of the region by this afternoon.
This shud leave the bulk of the afternoon, and perhaps the early
evening, dry.

A wrmfnt shud slowly lift nwd today, but clouds and precip will
help slow the nwd progression. The nwd progression of this fnt will
largely determine where the storms are likely to develop this
evening. This will also determine svr potential this afternoon and
tonight.

Believe elevated storms will form this evening and persist
overnight impacting the nrn half of the CWA. These storms shud
have a large hail threat given available elevated CAPE and shear.
S of the fnt, precip is more questionable. However, are some mdl
solns that suggest TSRA developing upstream of the CWA and moving
into the region overnight. Main question will be timing. The
threat with these storms will trend more twd wind, but also
include hail.

Tilly

.LONG TERM:  (Thursday through Tuesday)
Issued at 405 AM CDT Wed Apr 2 2014

Mdls continue to point to a widespread severe weather outbreak on
Thursday. TSRA shud be ongoing at Thurs morning, mainly over the
ern portions of the CWA. These storms shud move out of the region
quickly, leaving the bulk of the day dry. TSRA shud develop just w
of the CWA, or along the wrn fringes, late Thurs afternoon and
move ewd into the area. Progd hodographs show initial mode shud be
supercells, but shud eventually upscale into QLCS. Primary threats
will be tornadoes and large hail given the 30+ kts of 0-1 km shear
and SRH of 300+ Joules. This wud point to a threat of strong
tornadoes this eve as the LLJ ramps up. While the primary threat
will shift more twd damaging winds as storm mode changes to QLCS,
tornadoes will still be a threat given the strong low level shear.

Some question remains with sfc low track. Had originally
discounted the NAM, but 06z cycle is closer to other solns. While
the entire CWA will see a threat for svr wx Thurs night, believe
the primary concern will be for the srn half of the CWA.

Beyond Fri, cooler temps are expected. Generally trended twd a
blend of guidance given mdl differences. However, mdls are in
fairly good agreement with much cooler temps on Fri and Fri night.
Have therefore trended cooler. Kept POPs in the extd in the low
chance range given uncertainty.

Tilly

&&

.AVIATION:  (For the 12z TAFs through 12z Thursday Morning)
Issued at 624 AM CDT Wed Apr 2 2014

Active morning with IFR ceilings aligning north of I-70 from
central MO to northern STL metro. This was also the track of the
first round of showers and thunderstorms early this morning. Next
round taking aim on the I-70 corridor currently entering central
MO from KC area. Expect this to move east with rain along and
north of I-70 through this morning. Forecast for the remainder of
the late morning and afternoon is in question as model guidance
offers many different solutions. Instead of blindly guessing have
left forecast VFR and will let next shift look at 12Z guidance
before adding additional rain chances along I-70. Have opted to
add rain chances late tonight for KUIN given they should be north
of the warm front and have a higher chance of seeing elevated
convection.

Specifics for KSTL:

Narrow band of rain showers currently along Missouri River will
give way to better rain coverage as complex of showers and storms
over west central Missouri moves east. Can't rule out IFR
conditions slipping south into the terminal complex given its
current proximity. Will need to watch trends closely this morning
and amend as needed. Should see a break in precipitation late this
morning and afternoon. Warm front will try to lift north toward
the terminal, but unsure if it will make it until late tonight.
Have opted to keep forecast simple at this time and not add any
additional groups for precipitation given low confidence of its
evolution this afternoon and tonight.

CVKING

&&

.PRELIMINARY POINT TEMPS/POPS:
Saint Louis     68  61  78  45 /  90  80  60  80
Quincy          54  50  71  38 /  80  80  60  80
Columbia        66  59  76  39 /  90  80  60  80
Jefferson City  68  61  76  40 /  80  80  60  80
Salem           66  61  75  52 /  80  80  60  80
Farmington      70  63  77  46 /  60  80  60  80

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 2, 4:52 AM CDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
452 AM CDT WED APR 2 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-031200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
452 AM CDT WED APR 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS THE REGION THROUGH TONIGHT. SOME
OF THE STORMS THIS AFTERNOON AND TONIGHT MAY BE SEVERE. THE
PRIMARY THREAT WILL BE LARGE HAIL. THESE STORMS WILL ALSO BE
CAPABLE OF PRODUCING HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA AGAIN ON THURSDAY. SOME
OF THE STORMS THURSDAY AFTERNOON AND OVERNIGHT MAY BE SEVERE.
TORNADOES...LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE ON THURSDAY
AND THURSDAY NIGHT. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER...IF OBSERVED...TO
THE NATIONAL WEATHER SERVICE.

TILLY

In the hours before

Local storm report, Apr 2, 7:23 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
723 AM CDT WED APR 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 AM     HAIL             1 S COLUMBIA            38.94N  92.33W
04/02/2014  M0.88 INCH       BOONE              MO   TRAINED SPOTTER

            PEA TO NICKEL SIZE HAIL.

&&

CVKING
Local storm report, Apr 2, 7:28 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
728 AM CDT WED APR 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 AM     HAIL             1 E MCBAINE             38.89N  92.43W
04/02/2014  M1.25 INCH       BOONE              MO   TRAINED SPOTTER

            UPDATE FROM SPOTTER...HAIL HAS COVERED GROUND WITH
            LARGEST STONES THE SIZE OF HALF DOLLARS.

&&

CVKING
Local storm report, Apr 2, 7:29 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
729 AM CDT WED APR 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 AM     HAIL             COLUMBIA                38.95N  92.33W
04/02/2014  M1.00 INCH       BOONE              MO   TRAINED SPOTTER

            QUARTER SIZE HAIL IN DOWNTOWN COLUMBIA.

&&

CVKING
Local storm report, Apr 2, 7:30 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
730 AM CDT WED APR 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 AM     HAIL             COLUMBIA                38.95N  92.33W
04/02/2014  M0.75 INCH       BOONE              MO   BROADCAST MEDIA

            KMIZ OBSERVED PENNY SIZE HAIL ON STATION.

&&

CVKING
Local storm report, Apr 2, 7:38 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
738 AM CDT WED APR 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     HAIL             COLUMBIA                38.95N  92.33W
04/02/2014  M0.25 INCH       BOONE              MO   TRAINED SPOTTER

            NORTH COLUMBIA CITY

&&

DYE
Local storm report, Apr 2, 7:42 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
742 AM CDT WED APR 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HAIL             COLUMBIA                38.95N  92.33W
04/02/2014  M0.70 INCH       BOONE              MO   TRAINED SPOTTER

            SOUTH COLUMBIA CITY

&&

DYE

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 7:13 AM CDTSevere Thunderstorm WarningLSXBoone, Callaway47 min
Apr 2, 8:26 AM CDTSevere Thunderstorm WarningLSXCallaway, Montgomery49 min
Apr 2, 8:50 AM CDTSevere Thunderstorm WarningLSXLincoln, Montgomery, Warren40 min
Apr 2, 9:47 AM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Gasconade43 min
Apr 2, 10:15 AM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson45 min
Apr 2, 10:38 AM CDTSevere Thunderstorm WarningLSXJefferson, Saint Louis52 min
Apr 2, 10:51 AM CDTAreal Flood AdvisoryLSXJefferson, Saint Charles, Saint Louis, City of Saint Louis26 days
Apr 2, 11:02 AM CDTSevere Thunderstorm WarningLSXJefferson, Saint Louis43 min
Apr 2, 12:13 PM CDTAreal Flood AdvisoryLSXLincoln, Saint Charles, Warren3 hr
Apr 2, 12:55 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis, City of Saint Louis50 min
Apr 2, 2:12 PM CDTFlash Flood WarningLSXSaint Charles, Saint Louis, City of Saint Louis4 hr
Apr 2, 3:07 PM CDTFlash Flood WatchLSXAudrain, Boone, Callaway, Cole, Crawford, Franklin and 14 more37 hr
Apr 2, 3:18 PM CDTRiver Flood WarningLSXSaint Charles57 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.